Fatalities following allergen immunotherapy
- Cite this article as:
- Borchers, A.T., Keen, C.L. & Gershwin, M.E. Clinic Rev Allerg Immunol (2004) 27: 147. doi:10.1385/CRIAI:27:2:147
- 108 Downloads
Allergen immunotherapy has been in use for nearly 100 yr and has become an important method of reducing allergic symptoms in select patients with allergic rhinitis, asthma, and insect venom hypersensitivity. Unfortunately, immunotherapy has been associated with anaphylaxis and death. Although the relative risk of severe reactions to immunotherapy is low, the number of such reactions has increased since the introduction of standardized and more potent extracts. There are a number of risk factors associated with such severe anaphylactic reactions. Such risk factors include errors in dosage, failure to reduce the dosage after a longer than scheduled interval, administration of the wrong extract, inadvertent intravenous administration, failure to postpone injection because of infection or asthma exacerbation, failure to observe patients for appropriate length of time, failure to adhere to guidelines for established contraindications, concurrent use of β-adrenergic blocking agents, uses of mixtures of allergens, immunotherapy during the active allergy season, and types of allergens. In this review, we focus on these and other risk factors in attempts to reduce the risk of anaphylaxis following allergen immunotherapy.